Skin Manifestations of Inhaled Corticosteroids in COPD Patients

Skin Manifestations of Inhaled Corticosteroids in COPD PatientsInhaled corticosteroids (ICSs) are generally recommended as first-line controller agents for the management of persistent asthma and also have been investigated in several large-scale randomized, controlled clinical trials for their possible efficacy in stable COPD patients, with partially favorable results in some studies, but not all. Because of their proven efficacy in asthma and their suspected benefits with regard to symptom improvement and reduced frequency of exacerbations in COPD patients, although not with respect to FEV1 decline with age, these agents are increasingly used in the management of COPD. Regular treatment with ICSs has recently been recommended as appropriate treatment for symptomatic COPD patients with severe-to-very severe COPD with repeated exacerbations. Enthusiasm for the use of ICSs in treating these diseases is tempered, however, by concern regarding potential systemic toxicity, including such side effects as reduced rate of bone growth in children, reduced bone mass, cataracts, and open-angle glaucoma. While the suppression of the hypothalamic-pituitary-adrenal (HPA) axis, as indicated by very sensitive tests, is a commonly recognized effect of ICSs, this effect is thought to be rarely of clinical significance, although it can serve as a marker of systemic absorption and thus potential systemic toxicity. Since the systemic effects of ICSs appear to be dose-dependent, the availability and increasing use of high doses of potent ICSs add to the concerns regarding systemic toxicity. in detail

Easy skin bruising is a well-recognized systemic side effect of ICS therapy, particularly when administered in high doses and to older individu-als. Skin bruising also has been found to be associated with impairment in adrenal function and thus, apart from any annoyance it may cause from the cosmetic standpoint, it too could serve as an easily identifiable marker of systemic absorption. Older persons have an increased risk of skin bruising due to age-related dermal thinning. The increasingly widespread use of ICS therapy in COPD patients makes it likely that easy bruising will become an even more commonly encountered side effect of ICSs, especially with the high doses often prescribed for persons with COPD.

This entry was posted in COPD.